Hail, Hot Springs
- When
- August 12, 2:51 PM MST
- Where
- Hot Springs County, 6 mi SE of Thermopolis
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.583, -108.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 129 PM MDT FRI AUG 12 2005 .SHORT TERM...TONIGHT THROUGH MONDAY... FIRST FALL LIKE WEATHER SYSTEM IS MOVING SWIFTLY SOUTH THROUGH MONTANA ATTM WITH A LINE OF THUNDERSTORMS ON THE LEADING EDGE FOLLOWED BY A MORE STRATIFORM DECK. FIRST SHORTWAVE IS MOVING INTO CENTRAL IDAHO AND WILL MOVE FROM WEST TO EAST OVERNIGHT...BEING PARTIALLY ABSORBED BY THE NORTHERN TROUGH AS IT DIVES SOUTHWARD. I EXPECT A LINE OF THUNDERSTORMS ALONG THE FRONT IN CENTRAL WYOMING BEFORE THE AIRMASS STABILIZES QUICKLY BEHIND IT LATER THIS EVENING. A FEW OF THESE STORMS COULD BE QUITE STRONG. AS QG FORCING INCREASES AND NORTHERN TROUGH AXIS APPROACHES...MORE STRATIFORM PRECIPITATION WILL BE USHERED INTO THE NORTH FIRST AND INTO THE WIND RIVER BASIN AND NATRONA COUNTY LATER TONIGHT...CONTINUING INTO AT LEAST SATURDAY MORNING. AIRMASS QUITE COLD FOR MID AUGUST WITH MSO-ETA SHOWING AS COLD AS -3.5C IN THE NORTHERN BIG-HORNS. HAVE ADDED SNOW LEVEL GRIDS AND GENERALLY LOWERED THE SNOW LEVEL TO AS LOW AS 7K FEET IN THE NORTHERN BIGHORNS. MSO-ETA HITS THIS AREA THE HARDEST AND HAVE UPPED SNOWFALL TOTALS TO BETWEEN 3 AND 6 INCHES ABOVE 9000 FEET. AFTER COORDINATION WITH BYZ...WE HAVE OPTED NOT TO ISSUE A SNOW ADVISORY BUT WILL HIT IT HARD IN THE HWO. FARTHER SOUTH...THE MSO-ETA IS FAIRLY SKIMPY WITH QPF AROUND THE WIND RIVER BASIN BUT WITH THE STRENGTH OF THE LOW LEVEL UPSLOPE AND AMOUNT OF SURFACE MOISTURE AVAILABLE I FIND IT HARD TO BELIEVE IT WONT RAIN LATER TONIGHT INTO SATURDAY. TIME-HEIGHTS FOR RIW AND LND SHOW A SATURATED AIRMASS AFTER 09Z WITH MODERATE TO STRONG OMEGA. TEMPERATURES WILL BE DRAMATICALLY COLDER BEHIND THIS FRONT AND HAVE LOWERED TEMPERATURES EAST OF THE DIVIDE INTO THE 50S WITH MAINLY 40S IN MOST OF OUR MOUNTAINS...ESPECIALLY EAST SLOPE OF THE WINDS NORTHWARD TO THE ABSAROKAS AND BIGHORNS. HAVE ALSO ADDED IN SOME FOG FROM LANDER TO CASPER SATURDAY MORNING WITH STRONG UPSLOPE...EXPECTED LOW CLOUD COVER AND RAIN FALLING. UPSLOPE GRADUALLY WEAKENS FROM NORTH TO SOUTH SATURDAY AFTERNOON AND EVENING WITH SOME CLEARING EXPECTED ALONG WITH RADIATION FOG QUITE POSSIBLE IN LOW LYING AREAS OF THE EAST. TEMPERATURES SHOULD ALSO PLUMMET WITH SOME AREAS BELOW FREEZING OUT WEST AND EVEN 30S TO LOWER 40S EAST OF THE DIVIDE. TEMPERATURES SHOULD WARMUP QUITE NICELY SUNDAY INTO MONDAY WITH READING WARMING A GOOD 20 DEGREES OR SO EAST OF THE DIVIDE FROM SATURDAY TO SUNDAY. WILL HAVE TO CHECK RECORDS (HIGHS AND LOWS) FOR SATURDAY/SAT NIGHT ESPECIALLY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY... LOOKS DRY AND STABLE ACROSS THE REGION MONDAY. WESTERLY UPPER FLOW KEEPING MONSOON MOISTURE HANGING OUT JUST SOUTH OF AREA. PRETTY BIG SPREAD WITH MEDIUM RANGE GUIDANCE BY THE MIDDLE OF THE WEEK AND BEYOND SO A LOT OF UNCERTAINTY. LATEST GFS AND ECMWF DIG TROUGH INTO WEST WITH THE GFS THE MOST AMPLIFIED OF THE TWO. THE ENSEMBLES ARE SHOWING MUCH BIGGER SPREADS WITH THE ENSEMBLE MEAN GIVING A MOSTLY ZONAL FLOW. WILL KEEP TRENDS SIMILAR TO YESTERDAY WHICH IS CLOSER TO OPER GFS. THIS SOLUTION BACKS FLOW MORE TO SOUTHWEST THROUGH THE PERIOD AHEAD OF APPROACHING TROUGH. THIS RESULTS IN THUNDERSTORM CHANCES INCREASING AGAIN BY LATE IN THE WEEK WITH IMPULSES RIDING THE SOUTHWEST FLOW AND INTERACTING WITH MONSOON MOISTURE. THIS FLOW WILL ALSO BRING VALLEY/BASIN TEMPERATURES BACK INTO 80S AND A FEW 90S IN THE BIG HORN BASIN. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 153 PM MDT FRI AUG 12 2005 WYZ001>020-022>030-131100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 153 PM MDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...FIRST FALL LIKE WEATHER SYSTEM TO IMPACT WESTERN AND CENTRAL WYOMING TONIGHT AND SATURDAY WITH SOME SNOW EXPECTED IN THE NORTHERN MOUNTAINS... .DAY ONE...TONIGHT AND SATURDAY A STRONG COLD FRONT WILL USHER IN MUCH COLDER WEATHER TONIGHT AND SATURDAY ALONG WITH A PERIOD OF RAIN AND MOUNTAIN SNOW. THE STRONGEST IMPACT WILL BE FELT EAST OF THE CONTINENTAL DIVIDE WITH THE BEST CHANCE OF SNOW OVER THE BIGHORN MOUNTAINS AND BEARTOOTH PASS AREA. SNOWFALL AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED IN THESE AREAS ABOVE 9000 FEET WITH SOME LIGHT ACCUMULATION POSSIBLE AS LOW AS 7000 TO 8000 FEET. ALONG THE LEADING EDGE OF THE FRONT THROUGH THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW OF THESE STORMS COULD BECOME QUITE STRONG WITH WIND GUSTS TO 50 MPH...MARBLE SIZED HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL SIZE WITH STORMS THIS AFTERNOON AND EVENING. ALSO...PLEASE REPORT ANY SNOWFALL AMOUNTS LATER TONIGHT AND SATURDAY IN THE HIGH COUNTRY. TEAM RIW
The Riverton/Lander radar (KRIW), 64 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470940.